Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 189, NWS Dodge City, KS

June 22, 1998Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1998, 2:24 AM CDT for Stafford County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1998, 2:24 AM CDT (07:24 UTC)
Expired
Jun 22, 1998, 3:10 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:30 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220724 RRA
SVRDDC
KSC185-220810-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 310 AM CDT

* AT 222 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF DILLWYN MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  ST. JOHN                     BY 230 AM CDT
  HUDSON                       BY 235 AM CDT
  STAFFORD                     BY 240 AM CDT
  NEOLA                        BY 250 AM CDT
  ZENITH                       BY 255 AM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

GERARD/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:22 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 22, 2:22 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
222 AM CDT MON JUN 22 1998

...SHORT TERM...
MAIN QSTN CENTERS ON STRENGTH AND DEPTH OF THE COLD AIR FROM ONGOING
CNVCTN.  CURRENT SFC ANALS SHOW OUTFLOW REINFORCED FNT CONTINUING TO
SURGE S THRU MY ZNS.  NONE OF THE MDLS HV PICKED UP ON THIS THO THE
FWC MOS HINTS AT TEMPS BEING COOLER IN MY WRN ZNS TDY.  GDA PROFILER
SHOWS THE COLD AIR ALRDY SEVERAL KILOMETERS DEEP.  LOOKS AS IF THE
COLD DOME WL BE REINFORCED ENUF TODAY TO SLOW DOWN THE HEAT AND WL
GO FAIRLY CLOSE TO MOS FOR TEMPS. THIS IS ABOUT A CATEGORY COOLER
THAN GOING FCST.

...LONG TERM...
TNGT ANOTHER QSTN AS MDLS MAINTAIN H5 BAROCLINIC ZONE OVR KS WITH
NUMEROUS S/WVS MOVG THRU. XPCT ANOTHER BOUT OF CNVCTN AGN TNGT THO
IT MAY BE JUST A LTL FARTHER NORTH.  IN ANY CASE OUTFLOW FROM IT MAY
ONCE AGAIN REINFORCE THE FRONT AND PUSH IT S THRU MY ZONES AGN.  WL
NEED SOME POPS IN MY NRN ZONES FOR THIS EVENT AND WL THUS TRIM HIGHS
BACK A LTL ON TUES.  STRONG PRES GRADIENT TUES SHD MAKE FOR WINDY
CONDITIONS.  NGM APRS RSNBL IN BRINGING SW MONSOON MSTR N ACRS NM
INTO FAR SWKS TUES AFTN THUS TEMPS A BIT COOLER THERE AS SS GETS CUT
OFF.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 092/068 094/068 096 010
GCK 092/065 092/065 097 010
EHA 093/061 091/063 097 0-0
LBL 093/062 091/065 097 0-0
HYS 091/068 094/069 097 531
P28 096/073 098/073 098 310

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:07 PM CDTSevere Thunderstorm WarningDDCStafford48 min
Jun 21, 11:47 PM CDTSevere Thunderstorm WarningDDCTrego48 min
Jun 21, 11:51 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 22, 12:09 AM CDTSevere Thunderstorm WarningDDCFinney51 min
Jun 22, 12:20 AM CDTSevere Thunderstorm WarningDDCLane50 min
Jun 22, 12:33 AM CDTSevere Thunderstorm WarningDDCEllis, Trego62 min
Jun 22, 12:44 AM CDTSevere Thunderstorm WarningDDCNess51 min
Jun 22, 12:58 AM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 22, 1:05 AM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Jun 22, 1:20 AM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 22, 1:43 AM CDTSevere Thunderstorm WarningDDCMeade47 min
Jun 22, 1:49 AM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 22, 1:55 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee50 min
Jun 22, 3:29 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny46 min
Jun 22, 3:29 AM CDTSevere Thunderstorm WarningDDCHamilton46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.